Vol. 45, No. 1           March 2015


Title and Author(s) Page
item Editor’s Preface
Wacław Marzantowicz and Aleksy Tralle
item Morse homotopy and topological conformal field theory
Viktor Fromm
ABSTRACT. By studying spaces of flow graphs in a closed oriented manifold, we equip the Morse complex with the operations of an open topological conformal field theory. This complements previous constructions due to R. Cohen et al., K. Costello, K. Fukaya and M. Kontsevich and is also the Morse theoretic counterpart to a conjectural construction of operations on the chain complex of the Lagrangian Floer homology of the zero section of a cotangent bundle, obtained by studying uncompactified moduli spaces of higher genus pseudoholomorphic curves.
item Measurable patterns, necklaces and sets indiscernible by measure
Siniša Vresćica and Rade Živaljevic
ABSTRACT. In some recent papers the classical `splitting necklace theorem' is linked in an interesting way with a geometric `pattern avoidance problem', see Alon et al. (Proc. Amer. Math. Soc., 2009), Grytczuk and Lubawski (arXiv:1209.1809 [math.CO]), and Laso\'{n} (arXiv:1304.5390v1 [math.CO]). Following these authors we explore the topological constraints on the existence of a (relaxed) measurable coloring of $\mathbb{R}^d$ such that any two distinct, non-degenerate cubes (parallelepipeds) are measure discernible. For example, motivated by a conjecture of Laso\'{n}, we show that for every collection $\mu_1,\ldots,\mu_{2d-1}$ of $2d-1$ continuous, signed locally finite measures on $\mathbb{R}^d$, there exist two nontrivial axis-aligned $d$-dimensional cuboids (rectangular parallelepipeds) $C_1$ and $C_2$ such that $\mu_i(C_1)=\mu_i(C_2)$ for each $i\in\{1,\ldots,2d-1\}$. We also show by examples that the bound $2d-1$ cannot be improved in general. These results are steps in the direction of studying general topological obstructions for the existence of non-repetitive colorings of measurable spaces.
item Homologies are infinitely complex
Mark Grant and András Szűcs
ABSTRACT. We show that for any $k>1$, stratified sets of finite complexity are insufficient to realize all homology classes of codimension $k$ in all smooth manifolds. We also prove a similar result concerning smooth generic maps whose double-point sets are co-oriented.
item Computational topology of equipartitions by hyperplanes
Rade Živaljevic
ABSTRACT. We compute a primary cohomological obstruction to the existence of an equipartition for $j$ mass distributions in $\mathbb{R}^d$ by two hyperplanes in the case $2d-3j = 1$. The central new result is that such an equipartition always exists if $d=6\cdot 2^k +2$ and $j=4\cdot 2^k+1$ which for $k=0$ reduces to the main result of the paper P. Mani-Levitska et al., Topology and combinatorics of partitions of masses by hyperplanes, Adv. Math. 207 (2006), 266-296. The theorem follows from a Borsuk-Ulam type result claiming the non-existence of a $\mathbb{D}_8$-equivariant map $f \colon S^{d}\times S^d\rightarrow S(W^{\oplus j})$ for an associated real $\mathbb{D}_8$-module $W$. This is an example of a genuine combinatorial geometric result which involves $\mathbb{Z}/4$-torsion in an essential way and cannot be obtained by the application of either Stiefel-Whitney classes or cohomological index theories with $\mathbb{Z}/2$ or $\mathbb{Z}$ coefficients. The method opens a possibility of developing an ``effective primary obstruction theory'' based on $G$-manifold complexes, with applications in geometric combinatorics, discrete and computational geometry, and computational algebraic topology.
item Extension of functors to fibrewise pointed spaces
Petar Pavesic
ABSTRACT. We describe a new general method for the fibrewise extension of a given endofunctor on the category of pointed topological spaces to the category of fibrewise pointed spaces. We derive some properties of the construction and show how it can be profitably used to build the Whitehead-Ganea framework for the fibrewise Lusternik-Schnirelmann category and the topological complexity.
item Estimating the discrete Lusternik-Schnirelmann category
Brian Green, Nicholas A. Scoville and Mimi Tsuruga
ABSTRACT. Let $K$ be a simplicial complex and suppose that $K$ collapses onto $L$. Define $n$ to be $1$ less than the minimum number of collapsible sets it takes to cover $L$. Then the discrete geometric Lusternik-Schnirelmann category of $K$ is the smallest $n$ taken over all such $L$. In this paper, we give an algorithm which yields an upper bound for the discrete geometric category. We show our algorithm is correct and give several bounds for the discrete geometric category of well-known simplicial complexes. We show that the discrete geometric category of the dunce cap is $2$, implying that the dunce cap is ``further" from being collapsible than Bing's house whose discrete geometric category is $1$.
item Hadwiger integration of random fields
Matthew L. Wright
ABSTRACT. Hadwiger integrals employ the intrinsic volumes as measures for integration of real-valued functions. We provide a formula for the expected values of Hadwiger integrals of Gaussian-related random fields. The expected Hadwiger integrals of random fields are both theoretically interesting and potentially useful in applications such as sensor networks, image processing, and cell dynamics. Furthermore, combining the expected integrals with a functional version of Hadwiger's theorem, we obtain expected values of more general valuations on Gaussian-related random fields.
item Random coverings of one complexes and the Euler characteristic
Rafał Komendarczyk and J. Pullen
ABSTRACT. This article presents an algebraic topology perspective on the problem of finding a complete coverage probability of a one dimensional domain $X$ by a random covering, and develops techniques applicable to the problem beyond the one dimensional case. In particular we obtain a general formula for the chance that a collection of finitely many compact connected random sets placed on $X$ has a union equal to $X$. The result is derived under certain topological assumptions on the shape of the covering sets (the covering ought to be {\em good}, which holds if the diameter of the covering elements does not exceed a certain size), but no a priori requirements on their distribution. An upper bound for the coverage probability is also obtained as a consequence of the concentration inequality. The techniques rely on a formulation of the coverage criteria in terms of the Euler characteristic of the nerve complex associated to the random covering.
item The module category weight of compact exceptional Lie groups
Younggi Choi
ABSTRACT. We give a lower bound for the Lusternik-Schnirelmann category of compact exceptional Lie groups by computing the module category weight through analyzing several Eilenberg-Moore type spectral sequences.
item Totally normal cellular stratified spaces and applications to the configuration space of graphs
Mizuki Furuse, Takashi Mukouyama and Dai Tamaki
ABSTRACT. The notion of regular cell complexes plays a central role in topological combinatorics because of its close relationship with posets. A generalization, called totally normal cellular stratified spaces, was introduced in \cite{Bas+}, \cite{Tama} by relaxing two conditions; face posets are replaced by acyclic categories and cells with incomplete boundaries are allowed. The aim of this article is to demonstrate the usefulness of totally normal cellular stratified spaces by constructing a combinatorial model for the configuration space of graphs. As an application, we obtain a simpler proof of Ghrist's theorem on the homotopy dimension of the configuration space of graphs. We also make sample calculations of the fundamental group of ordered and unordered configuration spaces of two points for small graphs.
item Cohomological decomposition of complex nilmanifolds
Adela Latorre and Luis Ugarte
ABSTRACT. We study \emph{pureness} and \emph{fullness} of invariant complex structures on nilmanifolds. We prove that in dimension six, apart from the complex torus, there exist only two non-isomorphic complex structures satisfying both properties, which live on the real nilmanifold underlying the Iwasawa manifold. We also show that the product of two almost complex manifolds which are pure and full is not necessarily full.
item On the space of equivariant local maps
Piotr Bartłomiejczyk
ABSTRACT. We introduce the space of equivariant local maps and present the full proof of the splitting theorem for the set of otopy classes of such maps in the case of a representation of a compact Lie group.
item Nudged elastic band in topological data analysis
Henry Adams, Atanas Atanasov and Gunnar Carlsson
ABSTRACT. We use the nudged elastic band method from computational chemistry to analyze high-dimensional data. Our approach is inspired by Morse theory, and as output we produce an increasing sequence of small cell complexes modeling the dense regions of the data. We test the method on data sets arising in social networks and in image processing. Furthermore, we apply the method to identify new topological structure in a data set of optical flow patches.
item An algorithmic approach to estimating the minimal number of periodic points for smooth self-maps of simply-connected manifolds
Grzegorz Graff and Paweł Pilarczyk
ABSTRACT. For a given self-map $f$ of $M$, a closed smooth connected and simply-connected manifold of dimension $m\geq 4$, we provide an algorithm for estimating the values of the topological invariant $D^m_r[f]$, which equals the minimal number of $r$-periodic points in the smooth homotopy class of $f$. Our results are based on the combinatorial scheme for computing $D^m_r[f]$ introduced by G. Graff and J. Jezierski [J. Fixed Point Theory Appl. 13 (2013), 63-84]. An open-source implementation of the algorithm programmed in C++ is publicly available at {\tt}.
item On representation of the Reeb graph as a sub-complex of manifold
Marek Kaluba, Wacław Marzantowicz and Nelson Silva
ABSTRACT. The Reeb graph $\mathcal{R}(f) $ is one of the fundamental invariants of a smooth function $f\colon M\to \mathbb{R} $ with isolated critical points. It is defined as the quotient space $M/_{\!\sim}$ of the closed manifold $M$ by a relation that depends on $f$. Here we construct a $1$\nobreakdash-dimensional complex $\Gamma(f)$ embedded into $M$ which is homotopy equivalent to $\mathcal{R}(f) $. As a consequence we show that for every function $f$ on a manifold with finite fundamental group, the Reeb graph of $f$ is a tree. If $\pi_1(M)$ is an abelian group, or more general, a discrete amenable group, then $\mathcal{R}(f)$ contains at most one loop. Finally we prove that the number of loops in the Reeb graph of every function on a surface $M_g$ is estimated from above by $g$, the genus of $M_g$.

go to vol-45.2 go home archives go to vol-44.2